Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 4, NWS Austin/San Antonio, TX

January 24, 2023DeWitt County, Lavaca County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jan 24, 2023, 10:06 AM CST for DeWitt County, Lavaca County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 24, 2023, 10:06 AM CST (16:06 UTC)
Expired
Jan 24, 2023, 11:00 AM CST
In force
54 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties DeWitt County, TX, Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 111 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 4.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2023-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2023-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 449 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
449 m²/s²
0-3 km storm-relative helicity
765 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

003 
WUUS54 KEWX 241606
SVREWX
TXC123-285-241700-
/O.NEW.KEWX.SV.W.0004.230124T1606Z-230124T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1006 AM CST Tue Jan 24 2023

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northeastern DeWitt County in south central Texas...
  Central Lavaca County in south central Texas...

* Until 1100 AM CST.

* At 1006 AM CST, a severe thunderstorm was located over Yoakum,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Yoakum, Hallettsville, Ezzell, Sublime, Worthing, Koerth,
  Terryville, Mont, Sweet Home, Vsetin, Mount Olive, Vienna, Wied and
  Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Austin San Antonio.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 2914 9716 2930 9726 2959 9684 2958 9683
      2958 9679 2936 9658
TIME...MOT...LOC 1606Z 240DEG 42KT 2927 9713 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KCW
2 follow-up statements
380 
WWUS54 KEWX 241623
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1023 AM CST Tue Jan 24 2023

TXC123-241633-
/O.CAN.KEWX.SV.W.0004.000000T0000Z-230124T1700Z/
DeWitt TX-
1023 AM CST Tue Jan 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEWITT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 2918 9704 2938 9714 2959 9684 2958 9683
      2958 9679 2936 9658
TIME...MOT...LOC 1623Z 244DEG 33KT 2932 9698 

$$

TXC285-241700-
/O.CON.KEWX.SV.W.0004.000000T0000Z-230124T1700Z/
Lavaca TX-
1023 AM CST Tue Jan 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CST
FOR CENTRAL LAVACA COUNTY...

At 1023 AM CST, a severe thunderstorm was located near Ezzell, or 8
miles south of Hallettsville, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hallettsville, Sublime, Ezzell, Worthing, Koerth, Vsetin, Mount
Olive, Vienna, Mont, Sweet Home, Hope and Wied.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Austin San Antonio.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2918 9704 2938 9714 2959 9684 2958 9683
      2958 9679 2936 9658
TIME...MOT...LOC 1623Z 244DEG 33KT 2932 9698 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KCW
437 
WWUS54 KEWX 241637
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1037 AM CST Tue Jan 24 2023

TXC285-241700-
/O.CON.KEWX.SV.W.0004.000000T0000Z-230124T1700Z/
Lavaca TX-
1037 AM CST Tue Jan 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CST
FOR CENTRAL LAVACA COUNTY...

At 1037 AM CST, a severe thunderstorm was located near Sublime, or 8
miles east of Hallettsville, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hallettsville, Sublime, Ezzell, Vienna, Worthing and Vsetin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Austin San Antonio.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2923 9690 2945 9704 2959 9684 2958 9683
      2958 9679 2936 9658
TIME...MOT...LOC 1637Z 240DEG 42KT 2940 9682 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KCW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 5:43 AM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Jan 24, 5:43 AM CST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
543 AM CST Tue Jan 24 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 302 AM CST Tue Jan 24 2023

Key Points:

1) Severe thunderstorms may occur from mid-morning into the early
afternoon over the Coastal Plains, mainly across Dewitt, Karnes,
Gonzalez and Lavaca counties. All severe modes are possible.

2) Wet conditions today with isolated locally heavy rainfall for
areas mainly along and east of I-35. Coastal plains could see the
potential for some minor flooding.

3) Windy conditions develop Tuesday afternoon mainly for the west
half of the area where a Wind Advisory is in effect through this
afternoon.

4) Critical Fire Weather conditions develop Tuesday afternoon as
well with strong winds and low humidity along the Rio Grande. The
region is under a Red Flag Warning from this afternoon into the
evening.

A potent upper level low located along the New Mexico and Arizona
border to the west of El Paso as of 06 UTC advances eastward across
North-Central Texas today. Showers quickly develop and overspread
the region from late overnight into this morning with increasing
ascent as a 90 to 100 kt 500 mb jet streak positions over the
region. Later this morning, a surface low then develops over the
south to southeastern counties of our CWA. Warm frontogenesis with
this surface low and how far north it advances will delineate where
the greatest potential for severe weather exists. Most areas will
remain north of the warm front across our CWA where the surface
instability will remain nil. However, do still anticipate for some
embedded thunderstorm activity within the rain activity from the
result of elevated instability across the region. While lapse rates
are not the most impressive, couldn't rule out some small hail in
these storms. To the south of the warm front, primarily from Karnes
into Lavaca county, temperatures warm and could result in surface
instability to build into the 500 to 1250 J/kg range. This combined
with a strongly sheared environment will lead to the greatest
concern for severe weather across that narrow corridor along and to
the south of the warm front. While activity will quickly progress
into a squall line along the advancing cold front, some pre-frontal
supercells could be possible and would be of the greatest concern
across the region. All severe hazards remain possible, and SPC as a
result, has expanded the Enhanced risk (level 3 of 5) to clip the
southeast portion of Lavaca County while a Slight risk continues to
include Dewitt, southeastern portions of Karnes, eastern Gonzalez
and the rest of Lavaca counties. The Marginal risk then extends out
to a line from just east of Campbellton to Seguin to Lockhart to
Giddings.

Not much change regarding rainfall amounts where values range from
around 0.2 to 0.5 inches near to the Rio Grande, increasing east to
1 to 2 inches along and east of I-35/I-37. Isolated 3+ inch totals
will be possible, especially across the coastal plains. The Day 1
Excessive Rainfall Outlook from WPC will show a Slight risk into
Lavaca county while a Marginal Risk maintains for locations mainly
along and east of I-35.

As the rain moves out of our region to the east tomorrow afternoon,
it quickly will be replaced by dry air and a breezy to strong west
to west-northwesterly flow. Winds will be the strongest across the
western 1/3rd of our CWA where gusts of 40 to 45 mph are to be
expected. A Wind Advisory has been issued across this region during
the afternoon and into the early evening. With the strong west to
west-northwest winds, minimum RH values around or below 20 percent,
cured fuels and the least rainfall with this system, critical fire
weather conditions will be expected along the Rio Grande through
this afternoon and into this evening. A Red Flag Warning has been
issued as a result across this region from 18 through 02 UTC.

The storm system accelerates out of our region this evening with
the winds gradually diminishing through the night. Some wrap
around moisture could allow for some clouds across our northern
counties into the evening hours but skies should clear through the
overnight into Wednesday morning. The overnight lows will trend
cooler in the 30s but wind speeds look to remain up enough to keep
majority of the region from having a brief light freeze. Sunshine
will reign on Wednesday with slightly below average temperatures
ranging from the 50s into the low 60s.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 302 AM CST Tue Jan 24 2023

Light north winds will be in place for the beginning of the long-
term forecast on Thursday. With dry air in place, this should lead
low temperatures Thursday morning in the upper 20s to 30s across the
area with a decent freeze expected for the Hill Country. Highs
Thursday will be in the 50s under mostly clear skies. Winds will
become southerly once again on Friday after another night in the
upper 20s to 30s. With southerly flow returning on Friday, highs
should respond and warm into the 50s and 60s. The low-level jet will
increase by Saturday morning and this should allow for some warm-air
advection showers to develop across the eastern half of the area.
With the continued warm-air advection, highs on Saturday will be in
the 60s to near 70 degrees. The next cold front will approach the
area on Sunday and will keep rain chances slightly elevated through
at least Sunday. Highs on Sunday will be highly dependent on the
timing of the frontal passage and that is tough to pin down this far
out. Will stick near the NBM guidance for highs on Sunday.
Temperatures behind the front will cool back into the 50s to near 60
for highs on Monday. Behind the front, the GFS remains dry, but the
ECMWF continues with some QPF behind the front on Monday. Will keep
the 20 PoPs going for now.

&&

.AVIATION...
(12Z TAFS)
Issued at 516 AM CST Tue Jan 24 2023

Wet conditions will continue this morning with numerous showers and
embedded isolated to scattered thunderstorms. Activity will continue
into the early afternoon for the I-35 sites while KDRT will likely
see activity come to an end by midday. The heaviest activity will be
expected from mid-morning into the early afternoon for areas along
and east of I-35. Severe storms are possible across the coastal
plains. With the rain and storms, expect IFR to potentially LIFR
ceilings and reduced visibilities hovering in the 2 to 5 mile range.
Activity ends swiftly with clearing from west to east as drier air
arrives with winds turning and increasing from out of the northwest.
The strongest winds are expected to focus across the western half of
the region, including KDRT, where gusts could be as high as 35 to
40 knots. VFR conditions will be expected to return with the arrival
of this drier air but wrap around moisture may sneak far enough to
the south into tonight to where KAUS may be reintroduced to possible
MVFR ceilings.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              54  38  57  34 / 100   0   0   0
Austin Bergstrom Intl Airport  55  37  57  32 / 100   0   0   0
New Braunfels Muni Airport     60  36  59  33 / 100   0   0   0
Burnet Muni Airport            50  34  52  31 /  90   0   0   0
Del Rio Intl Airport           64  38  61  35 /  70   0   0   0
Georgetown Muni Airport        50  36  54  31 / 100   0   0   0
Hondo Muni Airport             62  35  62  32 /  90   0   0   0
San Marcos Muni Airport        58  36  58  32 / 100   0   0   0
La Grange - Fayette Regional   59  37  56  33 / 100   0   0   0
San Antonio Intl Airport       61  37  59  34 / 100   0   0   0
Stinson Muni Airport           63  38  61  35 / 100   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon today to 6 PM CST this evening for Bandera-
Dimmit-Edwards-Frio-Kinney-Maverick-Medina-Real-Uvalde-Val Verde-
Zavala.

&&

Short-Term...Brady
Long-Term...29
Aviation...Brady
Hazardous weather outlook, Jan 24, 3:27 AM CST, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
327 AM CST Tue Jan 24 2023

TXZ171>173-183>194-202>209-217>225-228-250930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
327 AM CST Tue Jan 24 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Widespread showers and thunderstorms are expected across South-
Central Texas through this morning and east of I-35 into the
early to mid afternoon. Locally heavy rainfall is possible along
and east of I-35. Some severe storms are possible within the
Coastal Plains, with damaging wind gusts and isolated tornadoes
the main risks, and a secondary threat of hail.

Critical fire weather conditions are expected from this afternoon
into the early evening over the Rio Grande Plains due to strong
winds and low humidity levels. A Red Flag Warning is in effect.
Any wildfires that develop could be difficult to control and will
likely spread rapidly.

A Wind Advisory is in effect this afternoon for portions of the
Rio Grande, southern Edwards Plateau, and western Hill Country.
West to northwest winds around 25 to 30 mph with gusts to around
45 mph are forecast.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jan 24, 9:15 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
915 AM CST Tue Jan 24 2023

TXZ221>225-241600-
Karnes TX-Lavaca TX-De Witt TX-Gonzales TX-Wilson TX-
915 AM CST Tue Jan 24 2023

...A strong thunderstorm will impact portions of DeWitt, eastern
Karnes, Gonzales, west central Lavaca and east central Wilson
Counties through 1000 AM CST...

At 915 AM CST, Doppler radar was tracking a strong thunderstorm over
Nixon, or 11 miles east of Stockdale, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cuero, Gonzales, Yoakum, Yorktown, Nixon, Runge, Smiley, Nordheim,
Pandora, Gillett, Cheapside, Hochheim, Palmeto State Park, Westhoff,
Leesville, Cotton Patch, Edgar, Oak Forest, Belmont and Choate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2923 9703 2869 9778 2908 9792 2923 9788
      2934 9785 2964 9764 2963 9759 2970 9747
TIME...MOT...LOC 1515Z 211DEG 43KT 2927 9778

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KCW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 7:22 PM CSTWind AdvisoryEWXBandera, Dimmit, Edwards, Frio, Kinney, Maverick and 5 more23 hr
Jan 23, 7:28 PM CSTRed Flag WarningEWXDimmit, Kinney, Maverick, Val Verde, Zavala24 hr
Jan 24, 8:46 AM CSTAreal Flood AdvisoryEWXBastrop, Caldwell, Gonzales, Guadalupe, Hays, Travis and 1 more3 hr
Jan 24, 9:15 AM CSTSpecial Weather StatementEWXDeWitt, Gonzales, Karnes45 min
Jan 24, 9:27 AM CSTSevere Thunderstorm WarningEWXDeWitt, Gonzales, Lavaca53 min
Jan 24, 10:33 AM CSTTornado WarningEWXLavaca27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.